Alert archive / Illinois / Tornado Warnings in 1997
Tornado Warning 51, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 16, 1997, 7:55 PM CDT for Rock Island County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 7:55 PM CDT (00:55 UTC)
- Expired
- Aug 16, 1997, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Rock Island County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6428 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170055 RRA TORMLI ILC161-170130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 755 PM CDT SAT AUG 16 1997 * TORNADO WARNING FOR NORTHERN ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 830 PM CDT * SOME LOCATIONS AFFECTED BABCOCK ADDITION AROUND 755 PM CDT RAPIDS CITY AROUND 755 PM CDT PORT BYRON AROUND 755 PM CDT EAST MOLINE WOODS AIRPORT AROUND 800 PM CDT CARBON CLIFF AROUND 800 PM CDT * AT 753 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF QUAD CITIES MOVING SOUTHEAST AT 10 MPH. THIS STORM PRODUCED QUARTER SIZE HAIL AT 755 PM IN LECLAIRE. THIS IS A DANGEROUS STORM. ACT QUICKLY. GO TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES...TAKE COVER IN A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. TEH/BLH &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 16, 2:07 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 16, 2:07 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT SAT AUG 16 1997 OUTFLOW BOUNDARY HAS SAGGED SOUTH INTO HEART OF THE CWA. THIS HAS BROUGHT SOME CLOUDS BUT TEMPERATURES AND HUMIDITY CONTINUE TO BE HIGH. LAST AVBL SATELLITE DERIVED SOUNDING AT 16Z LOOKED REAL UNSTABLE AND ALL THAT IS NEEDED IS A GOOD TRIGGER. TRUE FRONT ALREADY HAS SOME ECHOES TRYING TO DEVELOP NR DEH SO MAY BEGIN TO RELEASE SOME CAPE SOON. BELIEVE THAT THE ONLY SERIOUS DIFFERENCE BETWEEN TODAYS DATA AND MODELS IS THE PLACEMENT OF THE JET. THE BEST DIVERGENCE WONT REACH THE AREA UNTIL AFTER 0Z WHICH MAY LIMIT THE SVR A BIT... BUT ENHANCE THE HEAVY RAIN THREAT OVERNIGHT. FEEL THAT WE NEED MENTION OF HEAVY RAINS POSSIBLE ALONG AND SOUTH OF I80 TONIGHT. THIS TRACK WILL ALSO BE OVER LASTNIGHTS //SURPRISE// RAIN TRACK AND SO SOME FLASH FLOODING PROBLEMS ARE POSSIBLE. .TONIGHT... SHOWERS AND THUNDERSTORMS SOME POSSIBLY SEVERE EARLY. t .OVERNIGHT... SHOWERS AND THUNDERSTORMS CONTINUING WITH SOME HEAVY RAINS POSSIBLE. LOWS 65-70. CID 067/80 DBQ 065/80 MLI 068/80 BRL 069/80 HIRSCH
In the hours before
Special weather statement, Aug 16, 3:41 PM CDT, 4 hours 14 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-171200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT SAT AUG 16 1997 ...SCATTERED SEVERE WEATHER POSSIBLE THROUGH SUNSET WITH THE THREAT OF HEAVY RAIN OVERNIGHT... HOT AND HUMID AIR OVER OUR AREA WILL BE LIFTED LATE THIS AFTERNOON AND OVERNIGHT TO PRODUCE SHOWERS AND THUNDERSTORMS. EARLIER TODAY AN OUTFLOW BOUNDARY DRIFTED SOUTH OF THE COLD FRONT EXTENDING FROM SOUTHWEST IOWA THROUGH SOUTHWEST WISCONSIN. THUS FAR THIS OUTFLOW HAS SEPERATED THE TRUELY HOT AND HUMID AIR FROM THE FRONTAL BOUNDARY AND THEREBY LIMITED THUNDERSTORM DEVELOPMENT. SCATTERED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNSET WITH THE PRIMARY THREAT BEING FROM DAMAGING THUNDERSTORM WINDS. AFTER SUNSET TONIGHT THE THREAT WILL SWITCH TO HEAVY RAINS AS A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS NORTHERN MISSOURI AND PUSH EAST OVER OUR AREA. THIS WILL PRODUCE A WIDE SWATH OF HEAVY RAINS FROM SOUTH CENTRAL IOWA TO NEAR CHICAGO. CURRENT FORECAST MODELS INDICATE THE POTENTIAL FOR 1.5 TO 2.5 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE. EMERGENCY MANAGERS SHOULD CONTINUE TO KEEP ABREAST OF THE WEATHER. SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING DUE TO SEVERE WINDS AND POSSIBLY LATE TONIGHT DUE TO HEAVY RAINS. HIRSCH
Special weather statement, Aug 16, 5:22 PM CDT, 2 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-170425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT SAT AUG 16 1997 ....SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL IOWA AND MUCH OF NORTHWEST AND WEST-CENTRAL ILLINOIS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL IOWA AND MUCH OF NORTHWEST AND WEST CENTRAL ILLINOIS. THE WATCH IS IN EFFECT UNTIL 1100 PM CDT. THE MAIN CONCERN WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE STORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. WOLF
Special weather statement, Aug 16, 5:22 PM CDT, 2 hours 33 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-170425- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 PM CDT SAT AUG 16 1997 ....SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL IOWA AND MUCH OF NORTHWEST AND WEST-CENTRAL ILLINOIS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL IOWA AND MUCH OF NORTHWEST AND WEST CENTRAL ILLINOIS. THE WATCH IS IN EFFECT UNTIL 1100 PM CDT. THE MAIN CONCERN WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE STORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. WOLF
Local storm report, Aug 16, 5:53 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 553 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0553 PM W OF MONMOUTH E OF WYOMING IA SEVERAL TORNADOES 08/16/97 JONES & JACKSON
Local storm report, Aug 16, 5:57 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 553 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0553 PM W OF MONMOUTH E OF WYOMING IA SEVERAL TORNADOES 08/16/97 JONES & JACKSON
Local storm report, Aug 16, 7:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 755 PM CDT SAT AUG 16 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0755 PM LE CLAIRE IA 1.00 INCH HAIL 08/16/97 SCOTT
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:09 PM CDT | Tornado Warning | DVN | Rock Island | 46 min |
| Aug 16, 7:24 PM CDT | Tornado Warning | DVN | Whiteside | 46 min |
| Aug 16, 8:10 PM CDT | Tornado Warning | DVN | Whiteside | 30 min |
| Aug 16, 8:23 PM CDT | Tornado Warning | DVN | Henry | 62 min |
| Aug 16, 9:11 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 49 min |
| Aug 16, 9:25 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 65 min |
| Aug 17, 12:23 AM CDT | Flash Flood Warning | DVN | Bureau, Henry | 8 hr |
| Aug 17, 12:23 AM CDT | Flash Flood Warning | DVN | Mercer | 8 hr |
Nearby
Tornado Warnings in Illinois, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.